Toxicological Controversies Series

Calcium for Hyperkalemia in the Setting of Digoxin Toxicity

July 2016 | Bob Hoffman

 

Among the things that toxicologists like to argue about, few are more heated than the discussion of calcium in patients with digoxin toxicity. The dreaded “stone heart” complication is frequently invoked, though rarely seen.

 

Hyperkalemia is expected in acute digoxin overdose, and common in patients with chronic toxicity because of concomitant chronic kidney disease. Calcium is known to be lifesaving in severe hyperkalemia and digoxin concentrations often take too long to be resulted in this urgent situation

 

Clinicians are often forced to choose between giving calcium, a therapy with known benefit in hyperkalemic patients, and risking a rare dreaded calcium-digoxin complication in a patient who might not even be digoxin toxic.

 

After reading our brief summary of the evidence we will present clinical scenarios for which your input is requested.

 

We will collect answers for one week and post the results on our site to reflect the clinical toxicology community’s practice patterns.

 

There are no right or wrong answers for the questions we ask. We are primarily interested in assessing potential variability in practice and underlying reasons.

 

Take the survey